A 72-year-old man with benign prostatic hypertrophy comes to clinic to discuss recent problems with erectile dysfunction. He has been treated with tamsulosin with good results for the past 3 years for his BPH. He is given a prescription for vardenafil 10 mg for his ED. The pharmacist calls and asks if you want the prescription filled despite a drug interaction. What do you recommend?
A. Fill the prescription as written.
B. Have the patient take half a tablet of vardenafil.
C. Have the patient not take vardenafil within 6 hours of taking tamsulosin.
A 22-year-old woman presents with a unilateral headache, pounding in nature, worse with exercise. She is diagnosed with migraine. She has a history of depression and is taking 40 mg of fluoxetine. She is given a prescription for sumatriptan 100 mg. The pharmacist calls you and asks if you want to make changes because of possible drug interaction. What do you recommend?
A. Fill the prescription as written.
B. Have the patient take 50 mg of sumatriptan.
C. Have her reduce her fluoxetine dose to 20 mg.
D. Do not take sumatriptan within 12 hours of taking fluoxetine.
The title of this article is drug interaction myths. These are not true myths, but in both these cases, I think the prescriptions should be filled as written, and it will be safe for the patient to take the medications despite a theoretical drug interaction.
I have received calls from the pharmacist multiple times when I have prescribed these drug combinations, and I will share with you the evidence of safety for using these medications despite potential interactions.
In 2006, the Food and Drug Administration released an alert on serotonin syndrome occurring with combined use of selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs) with triptans.1 This alert was based on 29 cases that the FDA evaluated and felt justified an alert.
Dr. Randolph W. Evans did an analysis of all 29 cases to see if they met criteria for serotonin syndrome.2 He classified if the cases met two different criteria for serotonin syndrome: the Hunter criteria3 or the Sternbach criteria4.
Of the 29 case reports, 10 met the Sternbach criteria, and none of the reports met the Hunter criteria. Some of the cases included polypharmacy of other drugs that can cause serotonin syndrome. Two cases that met the Sternbach criteria were excluded because they were either not on an SSRI or had alternative compelling diagnoses.
Dr. Evans suggested the biologic implausibility of triptans causing serotonin syndrome, because serotonin syndrome is believed to be caused by activation of 5-HT1A and 5-HT2A receptors, whereas triptans act at the 5-HT1B/5-HT1D and 5-HT1F receptors.
In a prospective study of 12,339 patients with migraine who used subcutaneous sumatriptan for at least 1 year, 1,784 patients also received an SSRI.5 No episodes of serotonin syndrome were reported. David A. Sclar, Ph.D. , and his colleagues estimated that in 2007-2008, 1.4 million patients were prescribed both a triptan and an SSRI or SNRI.6 That is a 36% increase from 2003-2004, despite a 50% reduction in coprescriptions from primary care physicians – suggesting neurologists were not affected by the FDA alert.7
The American Headache Society position paper on the FDA alert states, “The currently available evidence does not support limiting the use of triptans with SNRIs or SSRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome.”8
A warning will pop up on prescribing software when you prescribe a phosphodiesterase inhibitor in patients who are taking alpha-blockers. This is a common situation, because BPH and ED both become more common with age. The concern is that the combination of alpha-blocker plus phosphodiesterase inhibitor will increase the risk of hypotension.
Dr. Michel Guillaume and his colleagues studied the hemodynamic effect of doxazosin and tamsulosin in combination with tadalafil.9 A total of 45 healthy men aged 40-70 years were randomized to receive tadalafil and placebo for 28 days. Doxazosin was added after 7 days and continued for an additional 21 days. The second study included 39 men who received tadalafil and placebo for 7 days before adding tamsulosin for an additional 7 days.
There were no significant differences in change in standing systolic blood pressure with tadalafil with placebo, doxazosin, or tamsulosin.
Robert A. Kloner, M.D., Ph.D. , and his colleagues reported on a randomized, double-blind, crossover trial of doxazosin 8 mg or placebo with tadalafil 20 mg and tamsulosin 0.4 mg or placebo with 10 mg or 20 mg of tadalafil.10 Tadalafil did augment the hypotensive effect of doxazosin, but it did not have any blood pressure effect on patients taking tamsulosin.
In a study of men taking both tamsulosin and vardenafil or tamsulosin and placebo for the treatment of BPH symptoms, Dr. Mauro Gacci and his colleagues found no significant difference in adverse effects in patients who received tamsulosin plus placebo, compared with men who received tamsulosin plus vardenafil.11
I think it is safe to prescribe triptans in patients who are on SSRIs and SNRIs. In patients who need both alpha-blockers and phosphodiesterase inhibitors, I think tamsulosin is the safest alpha-blocker option. It is best to not start a phosphodiesterase inhibitor at the same time as an alpha-blocker. The studies on coadministration of alpha-blockers and phosphodiesterase inhibitors have been done in either healthy volunteers, or in patients without severe systemic disease. So, the effect on blood pressure in patients taking multiple antihypertensive drugs or heart failure drugs is unknown.
1. U.S. Food and Drug Administration. Information for healthcare professionals : Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans), July 19, 2006.
Dr. Paauw is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. Contact Dr. Paauw at firstname.lastname@example.org .